Texas, 2009High Wind and Strong Wind in Texas, October 9, 2009
October 9, 2009 · NWS LCH · 2 events in 1 county or zone
A strong cold front pushing southeastward across southeast Texas caused a few reports of strong winds and isolated wind damage in the Beaumont/Port Arthur area. Although a line of showers was associated with the cold front, no thunderstorms were present.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $201,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushing southeastward across southeast Texas caused a few reports of strong winds and isolated wind damage in the Beaumont/Port Arthur area. Although a line of showers was associated with the cold front, no thunderstorms were present.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Oct 9, 10:05 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Oct 9, 10:05 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1105 AM CDT FRI OCT 9 2009
.DISCUSSION...SHOWERS AND THUNDERSTORMS MOVING INTO/DEVELOPING
OVER NORTH AND WEST PARTS OF FORECAST AREA AS FRONTAL BOUNDARY
MAKES ITS APPROACH. BRIEF NORTH WIND GUSTS OF 30 TO 35 MPH ARE
POSSIBLE WITH FRONTAL PASSAGE...WITH A SHARP TEMPERATURE DROP OFF
OF 15-20 DEGREES. UPDATED MOST HOURLY GRIDS WITH FRONT PROGRESSING
A LITTLE QUICKER THAN PREVIOUSLY FORECAST. SHEAR/INSTABILITY PROGS
STILL LOOK SUPPORTIVE OF A SEVERE WEATHER THREAT...PRIMARILY
DAMAGING WINDS...THOUGH TORNADOES ARE ALSO POSSIBLE.
&&
.PREV DISCUSSION... /ISSUED 709 AM CDT FRI OCT 9 2009/
AVIATION...FOR 12Z TAF ISSUANCE...
ALLS QUIET ACROSS THE FORECAST AREA ATTM WITH JUST ISOLATED
SHOWERS DEVELOPING AND MOVING NWD ACROSS THE REGION. SFC OBS SHOW
VFR CONDITIONS CURRENTLY PREVAILING WITH BREEZIER THAN NORMAL
WINDS ONGOING THANKS TO LOW PRESSURE OVER CNTL TX. SPEAKING OF
WHICH SFC ANALYSIS SHOWS AN ADVANCING COLD FRONT STRETCHING FROM
THE TX BIG BEND REGION THROUGH THE ARKLATEX TO LOW PRESSURE OVER
NWRN AR. REGIONAL 88DS SHOW A WALL OF WATER ASSOCIATED WITH THIS
FRONT HEADING TOWARD THE FORECAST AREA...THUS SETTING UP THE
PRIMARY FORECAST PROBLEM FOR TODAY. FRONT IS PROGGED TO BEGIN
SLOWING AS UPPER-LEVEL FLOW IS NOW ALIGNED PARALLEL TO IT AS MAIN
TROF AXIS LIES DOWN THE SPINE OF THE CONUS. PRECIP SHOULD CONTINUE
TO PUSH EWD RUNNING OUT AHEAD OF THE FRONT SO TIMED ONSET OF
PREVAILING RAIN FROM 17Z AT KBPT TO 20Z AT KLFT/KARA. ALTHOUGH
BEST DYNAMICS ARE PROGGED TO STAY NORTH OF THE AREA HAVE INCLUDED
A TEMPO GROUP FOR THUNDER IN THE HOURS JUST BEYOND ONSET OF
PRECIP. TIMING OF ALL THIS MAY NEED TO BE ADJUSTED AT NEXT TAF
ISSUANCE. AFTER FROPA LATER THIS AFTERNOON/EVENING OVERRUNNING
RAINS AND DETERIORATING CEILINGS LOOK TO BE THE RULE WITH IFR OR
WORSE CONDITIONS EXPECTED BY LATE TONIGHT.
25
PREV DISCUSSION... /ISSUED 448 AM CDT FRI OCT 9 2009/
DISCUSSION...
LATEST SFC ANALYSIS SHOWS THE COLD FRONT MOVING ACROSS N AND NE
TX...WITH A SOLID AREA OF SHRA/TSRA ALONG AND BEHIND THE
FRONT. AHEAD OF THE FRONT...VERY MOISTURE RICH AND WARM GULF AIR
CONTINUES TO PLAGUE THE REGION...WITH TEMPS REMAINING IN THE LOWER
80S FOR MOST OF THE REGION...WITH DEWPTS IN THE UPPER 70S. THE
STRONG S WINDS OFFSHORE HAVE RESULTED IN TIDES RUNNING 1-1.5 FEET
ABOVE NORMAL...WHICH MAY CAUSE SOME MINOR COASTAL FLOODING IN THE
USUAL LOW SPOTS ACROSS THE IMMEDIATE COAST NEAR THE TIMES OF HIGH
TIDE...WHICH IS NOW.
FOR OUR REGION TODAY...THERES NO QUESTION THAT ITS GOING TO
RAIN...BUT HOW MUCH. FOR THE ONSET OF SHRA/TSRA WITH FROPA THROUGH
SAT MORNING...IT APPEARS THAT THE HEAVIEST RAIN WILL OCCUR ACROSS
E TX/C LA...WHERE PRELIMINARY AREA QPF VALUES COULD RANGE BETWEEN
2-3 INCHES WITH ISOLATED HIGHER AMOUNTS THRU SAT MORNING. ACROSS S
LA...EXPECT 1-2 CAN BE EXPECTED THRU SAT MORNING. ALSO...A FEW OF
THE TSRA COULD REACH SVR LIMITS WITH STRAIGHT LINE WIND DAMAGE
POSSIBLE. FOR THIS...SPC HAS THE ENTIRE AREA UNDER A SLIGHT RISK.
THE FRONT IS EXPECTED TO MOVE THROUGH MOST OF THE REGION BY
SAT...BUT STALL ACROSS THE COASTAL WATERS OFF THE UPPER TX AND LA
COASTS...AS THE UPPER AIR PATTERN REMAINS FROM THE WSW OVER THE
REGION. NOW HOW FAR THE FRONT PROGRESSES REMAINS A DEBATE BETWEEN
THE MODELS...BUT ALL HAVE BEEN TRENDING THE FRONT TO STALL FURTHER
N OVER THE LAST COUPLE OF DAYS. THUS...HAD TO RAISE POPS FOR THE REMAINDER
OF THE WEEKEND INTO NEXT WEEK. DEPENDING ON HOW MUCH TSRA DEVELOPMENT
OCCURS ALONG AND BEHIND THE STATIONARY FRONT WILL GREATLY AFFECT
THE EXPECTED QPF FOR THE REMAINDER OF THE WEEKEND. EXPECT THE
COOLEST TEMPS TO BE ACROSS SE TX/C LA THIS WEEKEND AS
WELL.
BY MON...THE FRONT WILL LIFT BACK TO THE NORTH...BRING AND END TO
THE BRIEF COOL DOWN. THE CHANCES OF SHRA/TSRA WILL CONTINUE FOR
MOST OF NEXT WEEK...AS THE UPPER AIR PATTER REMAINS FROM THE W OR
WSW...BRINGING INTERMITTENT PERTURBATIONS TO GENERATE THE EXPECTED
RAINFALL. TYPICAL EL NINO FALL WEATHER.
DML
MARINE...
SCA CONTINUES FOR THE WESTERN 2/3 ZONES THROUGH THIS AFTERNOON FOR
THE SOUTHERLY WINDS NEAR 20 KNOTS AND SEAS 5 TO 8 FEET. THE FAR
WESTERN ZONES WILL CONTINUE IN SCA THRU SAT MORNING FOR POST
FRONTAL OFFSHORE FLOW OF 20 KNOTS. ELSEWHERE SMALL CRAFT EXERCISE
CAUTION FOR TODAY AND TONIGHT.
DML
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 87 63 74 62 / 90 90 50 40
KBPT 85 61 74 62 / 90 90 30 20
KAEX 86 59 72 55 / 90 90 50 40
KLFT 89 66 74 61 / 90 90 50 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR COASTAL WATERS
FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-WATERS FROM
CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60
NM.
SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR COASTAL
WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
FROM 20 NM TO 60 NM.
&&
PUBLIC/MARINE...04Hazardous weather outlook, Oct 9, 5:22 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
622 AM CDT FRI OCT 9 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-101100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
622 AM CDT FRI OCT 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE SIGNIFICANTLY BY THIS
AFTERNOON AS ANOTHER COLD FRONT APPROACHES AND SLOWLY MOVES
THROUGH THE REGION. THE MAIN WEATHER THREAT FROM THIS SYSTEM WILL
BE LOTS OF RAINFALL...EXPECTING ONE TO THREE INCHES THIS AFTERNOON
AND TONIGHT. ALSO...A FEW OF THE THUNDERSTORMS COULD REACH SEVERE
LIMITS...WITH STRAIGHT LINE WIND DAMAGE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE
REMAINDER OF THE WEEKEND INTO NEXT WEEK. THE FRONT IS EXPECTED TO
STALL ACROSS THE COASTAL WATERS THIS WEEKEND AND MOVE BACK NORTH
BY MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR
THE SEVERE WEATHER AND FLOODING THREAT.
In the hours before
Special weather statement, Oct 9, 10:39 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1139 AM CDT FRI OCT 9 2009
LAZ027-028-030-031-TXZ182-091730-
RAPIDES LA-VERNON LA-ALLEN LA-BEAUREGARD LA-NEWTON TX-
1139 AM CDT FRI OCT 9 2009
...SIGNIFICANT WEATHER ALERT FOR RAPIDES...VERNON...ALLEN AND
BEAUREGARD PARISHES...SIGNIFICANT WEATHER ALERT FOR NEWTON COUNTY
UNTIL 1230 PM CDT...
AT 1134 AM CDT...A LINE OF STRONG THUNDERSTORMS HAS GENERATED A GUST
FRONT WHICH IS MOVING EAST-SOUTHEAST AT 30 MPH. YOU CAN EXPECT BRIEF
WIND GUSTS TO 40 MPH AFTER PASSAGE OF GUST FRONT.
* STRONG WINDS WILL BE NEAR...
SINGER AND PITKIN...
UNION HILL AND SUGARTOWN...
FOREST HILL...
BUNDICK LAKE...
LONGVILLE...GRANT AND ELIZABETH...
AND DRY CREEK...
High Wind, Jefferson
- When
- October 9, 11:15 AM CST
- Where
- Jefferson forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Broadcast Media
KFDM-TV reported strong winds caused the roof collapse of a clothing store on Washington Blvd. in south Beaumont.
Strong Wind, Jefferson
- When
- October 9, 11:50 AM CST
- Where
- Jefferson forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
Southeast Texas Regional Airport ASOS measured a wind gust of 54 mph. The public reported a tree blown down near the airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, October 9, 20091 death · 2 injured · $503,000 · EF1 · 25 events
- High Wind and Strong Wind in Louisiana, October 9, 20091 death · $107,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Louisiana, October 9, 20091 injured · $655,000 · EF1 · 20 events
- Flash Flood and Damaging Winds in Texas, October 9, 20091 injured · $1.3 million · 57 kt wind · 16 events
- Tornado and Damaging Winds in Tennessee, October 9, 20091 injured · $475,000 · EF1 · 11 events
- Tornadoes and Flash Flooding in Kentucky, October 9, 2009EF2 · 14 events
- Tornadoes and Damaging Winds in Kentucky, October 9, 2009$247,000 · EF1 · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 9, 20091 injured · $810,000 · 57 kt wind · 9 events
- Flooding in Arkansas, October 9 to 31, 2009$1.0 million · 3 events
- Tornadoes and Damaging Winds in Tennessee, October 9, 2009$198,000 · EF0 · 27 events
- Hail and Damaging Winds in Alabama, October 9, 2009$80,000 · 70 kt wind · 20 events
- Damaging Winds in Alabama, October 9, 2009$68,000 · 58 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199889, 199891.